An 18-year-old female with a past medical history of ADHD, depression complicated by past suicidal ideation, anxiety, and polysubstance use presented to the emergency department after an intentional polypharmacy ingestion in a suicide attempt.
It was reported that the patient took a mixture of 20 pills including dicyclomine, meclizine, and bupropion 150 mg XL.
On arrival, the patient was somnolent, hallucinating, and unable to follow commands. She demonstrated inducible 3-5 beat ankle clonus with hyperreflexia. Her eye exam showed dilated pupils, nystagmus, and roving eye movements. Her workup on admission was notable for a normal metabolic panel and negative acetaminophen, ethanol, and salicylate levels. Her urine drug screen was positive for amphetamines, benzodiazepines, and cannabinoids. The patient’s EKG showed sinus tachycardia with a rate of 146, a normal QRS, and a prolonged QTc of 585 msec.
Soon after admission, the patient had generalized tonic-clonic activity lasting about 2 minutes, which terminated with 2 mg of lorazepam.
Although this patient’s suicide attempt was complicated by the mixture of anticholinergic substances (meclizine and dicyclomine), her ingestion of bupropion (Wellbutrin) posed the most significant risk for morbidity and mortality. Initially marketed as an atypical antidepressant for adults, bupropion gained popularity for its use in tobacco cessation and for its lack of sexual side effects commonly seen with other typical antidepressants.1 It exerts its pharmacologic action through reuptake inhibition of norepinephrine and dopamine; however, its chemical structure bears a striking resemblance to other commonly encountered drugs in the emergency department: methamphetamine and bath salts.1,2
Bupropion is merely a side chain or two away from being structurally identical to the dreaded “bath salts” or synthetic cathinones, and a not-so-distant cousin to the laboratory-created methamphetamines.2 It should not come as a surprise that when screening urine for illicit drugs, bupropion frequently produces a false positive for amphetamines, given this structural similarity. As the popularity of bupropion increases due to its efficacy and favorable side effect profile, it is paramount that the emergency physician knows the behavior of the drug in toxicity and the appropriate disposition for these patients.
Altered Mental Status & Vital Sign Derangements
As expected with a medication eerily similar to potent stimulants, alterations in mental status and vital signs are common in the early post ingestion phase.3,4 Classically, patients will present with tachycardia, tachypnea, hyperreflexia, and clonus. Mentation can range on a spectrum from acutely agitated to sedation requiring emergent airway intervention. Auditory and visual hallucinations may occur .2 These changes in mentation and vital signs are not specific to bupropion and can be seen in many other stimulants and primary psychiatric disorders as well. Thus, it can initially be difficult to determine if the patient is exhibiting an acute intoxication from a common stimulant (eg, methamphetamines or ecstasy) versus a potentially life-threatening overdose. As with most overdoses, it is recommended that the patient undergo continuous cardiac monitoring and EKG evaluation. With potential agitation, be certain to also ensure the safety of the staff.
Classically, seizures in bupropion toxicity are tonic-clonic in nature.4 Although the specific mechanism of seizure induction is unknown, research suggests that the metabolite 6-hydroxybupropion is the likely causative agent. The presence of seizures may suggest that the patient is suffering from bupropion toxicity, as opposed to other sympathomimetics.2 These seizures are dose-dependent and thus a higher ingested dose corresponds to an increased risk of neurologic effects. Benzodiazepines (eg, lorazepam 2-4 mg per dose) are the mainstay of treatment for seizures in this setting. The authors recommend utilizing a fixed-dose regimen rather than a symptoms- or vital sign-triggered regimen like the Clinical Institute Withdrawal Assessment (CIWA). These protocols may lead to oversedation and airway compromise because the patient may not be able to accurately convey their symptoms and vital sign derangements can be present until the toxicity has resolved. Barbiturates can also be used for more long-acting seizure treatment or prophylaxis. However, they also carry an increased risk of oversedation requiring intubation.2,4
The final manifestation of bupropion toxicity is arguably the most anxiety-provoking and the most fatal if experienced. Although relatively rare, QTc and QRS prolongation leading to unstable ventricular dysrhythmias can be seen in overdose. Unlike tricyclics and other medications that cause QRS prolongation via sodium channel blockage, bupropion actually disrupts the myocardial gap junctions causing progressive ventricular dysfunction, hypotension, and irreversible cardiogenic shock.2,4 Due to this lack of sodium channel blockade, administration of sodium bicarbonate is almost always ineffective in correcting QRS widening due to bupropion overdose.3 Bupropion can also create a blockade of outward rectifying myocardial potassium channels, prolonging the QTc. Careful optimization of the patient’s electrolytes, namely calcium, magnesium, and potassium, should be performed to minimize any predisposition to dysrhythmia. Vasopressor support can be used for any cardiogenic shock, with the expectation that there may not be much, if any, clinical improvement. Medications like norepinephrine or inotropic agents will not solve the underlying issue of poor electrical conduction of the heart. If recalcitrant cardiac dysfunction is present, the patient may benefit from intralipid administration or venoarterial extracorporeal membrane oxygenation (VA ECMO); however, prognosis is grim.2,3
Although the therapeutic ceiling of bupropion is 450 mg, the decision to admit or observe a patient has little to do with the dose ingested and more with the formulation. Any extended release (eg, Wellbutrin XL) overdose of greater than 600 mg, regardless of intent, requires an admission for twenty-four hours as seizures have been reported up to one day after ingestion.1,3 An overdose of immediate release formulations can usually be safely discharged after four to six hours of observation in the emergency department, as they have a lower risk of delayed toxicity.3
- Wellbutrin, a common norepinephrine and dopamine reuptake inhibitor used for depression and smoking cessation, poses a significant risk to patients in overdose.
- Wellbutrin is structurally similar to stimulant drugs of abuse, and most closely resembles synthetic cathinones.
- Common toxic effects of bupropion include altered mental status, tachycardia, seizures, and less commonly, dysrhythmias and cardiogenic shock.
- Treatment revolves around frequent vital sign monitoring, EKG evaluation, seizure prophylaxis or treatment with benzodiazepines or barbiturates, and intralipid or VA ECMO if refractory cardiogenic shock ensues.
- As always, consult your local toxicologist or poison control center with questions regarding any overdose.
The authors would like to thank Dr. Nathaniel Mann for his guidance and assistance in editing.
- Heucker MR, Smiley A, Saadabadi A. Bupropion. StatPerals. January 2021.
- Tox & Hound. Tox & Hound – Illbutrin. EmCrit Blog Published on April 16, 2018. Accessed on November 3rd 2021. Available at [https://emcrit.org/toxhound/illbutrin].
- Katz K, O'Connor A. EMRA And ACMT Medical Toxicology Guide.; 2018:139-140.
- Walls RM, Hockberger RS, Gausche-Hill M. Rosen's Emergency Medicine: Concepts and Clinical Practice. Philadelphia, PA: Elsevier; 2018.